What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 9, 3:04 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 9, 3:04 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
404 PM EDT Sun Aug 9 2020
.SYNOPSIS...
A weak surface trough will linger over the region through Monday as
high pressure builds aloft. The high pressure aloft will weaken over
the Carolinas by mid-week, allowing a new surface trough to develop
to focus showers and thunderstorms.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 400 PM Sunday...
An upper-level ridge will build over the Southeast US today and
tonight, but a weak surface trough and frontal boundary in the
western Piedmont (separating dew points in the 50s and lower-60s
from dew points in the upper-60s and lower-70s) are still allowing
for a few isolated to widely scattered showers and storms to develop
this afternoon and evening. Coverage should be less than yesterday,
with the best chance from around the Triangle south and east (30-40%
POPs) where the greatest instability and moisture reside. Shear is
still virtually non-existent, so convection will be of the pulse
variety. However, SPC mesoanalysis shows high DCAPE values of 1000-
1300 J/kg, so locally strong wind gusts are possible with any storm.
Convection will gradually dissipate after sunset with loss of
daytime heating. Lows tonight will be in the upper-60s to lower-70s.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 400 PM Sunday...
The remnants of an MCS currently over southern IL, southern IN, and
western KY will reach NC tomorrow morning, which may enhance
convection over our region tomorrow afternoon and evening. This
combined with a forecast weakness in the upper ridge over the
Southeast US and an uptick in shower and storm coverage in the CAM
guidance mean POPs have been increased tomorrow to high chance (40-
50%) in the southern Piedmont, Sandhills, and southern Coastal
Plain, which will be closest to the track of the MCV that looks to
pass south of the region. Elsewhere, POPs are 25-40%. While
widespread severe weather is not expected, a few strong wind gusts
and locally heavy rain are possible, mainly in the south. High
temperatures tomorrow will be similar to today's and near normal
(upper-80s to lower-90s) with lows Monday night again in the upper-
60s to lower-70s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 250 PM Sunday...
Models indicate that a weakness(remnants of the MCV moving into the
lower Ohio and Tn Valley)in the subtropical ridge will linger INVOF
the SE US coast through at least Thursday. At the surface, the lee-
side surface trough will persist while meandering over central NC.
While the weak upper disturbance/PV anomaly near the SE US coast
should become increasingly sheared with each passing day, it's
looking increasingly likely that this feature will serve to enhance
what should otherwise be primarily diurnal rain chances through
midweek, especially across eastern NC.
By late week and through the weekend, Bermuda high pressure over the
western Atlantic will retrograde westward over the Carolinas; while
at the same time a series of mid-level shortwave troughs traversing
the Mid-MS/OH Valleys will dampen/deamplify as the move east into
the region. This will likely set up an increasingly active/stormy
pattern over the Carolinas as a diffuse frontal boundary settles
over the region.
Seasonable temps through the period, with highs ranging from upper
80s to lower 90s and lows in the upper 60s to lower 70s.
&&
.AVIATION /18Z SUNDAY THROUGH SATURDAY/...
As of 245 PM Sunday...
Another day of afternoon and early evening convection is expected
across central NC, with the best chance from now until about 01z
before gradually dissipating. However, coverage should be less than
the last few days, with only isolated to widely scattered showers
and storms expected. The best chance will be across the eastern TAF
sites (RDU/FAY/RWI) with very little chance in the Triad. A few
showers and storms are currently moving near FAY and may approach
RDU in the next hour, so have introduced TEMPO groups at FAY and RDU
from 18-20z and 19-21z, respectively, for that threat. Where any
storms do occur, strong gusty winds, strong updrafts/downdrafts, and
brief drops to MVFR ceilings/visibilities are possible. Otherwise,
VFR conditions will prevail through the evening. Winds will be light
and variable around 5-10 kts or less, except higher in
thunderstorms. More low stratus/fog and associated IFR/MVFR
ceilings/visibilities are possible at all TAF sites early tomorrow
morning.
Looking beyond 18z Monday: Scattered showers and storms are expected
every afternoon and evening through the end of the period, with
chances increasing as the week progresses. Brief drops to sub-VFR
conditions are possible in any storms. Early-morning low stratus/fog
are also possible each day through the end of the period, with
chances of this also increasing by late in the week. Otherwise, VFR
conditions will prevail.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...CBL
AVIATION...Danco
Hazardous weather outlook, Aug 9, 7:06 AM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
806 AM EDT Sun Aug 9 2020
NCZ007>011-021>028-038>043-073>078-083>086-088-089-101215-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
806 AM EDT Sun Aug 9 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 9, 2:32 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
332 PM EDT Sun Aug 9 2020
NCZ088-089-092030-
Sampson NC-Cumberland NC-
332 PM EDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON AND
CUMBERLAND COUNTIES UNTIL 430 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pope AFB, or 7 miles northeast of Fort Bragg, moving
southeast at 15 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Pope AFB, Hope Mills, Spring Lake,
Eastover, Roseboro, Stedman and Wade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This thunderstorm is producing deadly cloud to ground lightning.
Seek shelter indoors and stay away from windows. If you cannot seek
shelter indoors, an enclosed vehicle can provide safe shelter.
Deadly lightning strikes can occur well ahead of an approaching
storm, prior to the arrival of rain and wind.
&&
LAT...LON 3518 7909 3522 7899 3523 7888 3524 7887
3526 7880 3527 7872 3526 7870 3524 7854
3490 7836 3485 7852 3485 7882
TIME...MOT...LOC 1931Z 323DEG 12KT 3519 7888Special weather statement, Aug 9, 3:16 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
416 PM EDT Sun Aug 9 2020
NCZ008-026-041-042-092100-
Johnston NC-Franklin NC-Wake NC-Granville NC-
416 PM EDT Sun Aug 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRANVILLE...
CENTRAL WAKE...NORTH CENTRAL JOHNSTON AND WESTERN FRANKLIN COUNTIES
UNTIL 500 PM EDT...
At 416 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Creedmoor to near
Raleigh to near Garner. Movement was southeast at 25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with these
storms.
Locations impacted include...
Raleigh, Creedmoor, Louisburg, Wake Forest, Garner, Clayton, Butner,
Zebulon, Franklinton and Knightdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3564 7829 3564 7865 3594 7868 3598 7871
3601 7870 3603 7872 3602 7874 3605 7875
3607 7875 3607 7877 3612 7881 3617 7880
3618 7849 3616 7846 3616 7842 3618 7841
3618 7831
TIME...MOT...LOC 2016Z 312DEG 22KT 3607 7874 3589 7862 3576 7860Special weather statement, Aug 9, 3:18 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
418 PM EDT Sun Aug 9 2020
NCZ089-092100-
Sampson NC-
418 PM EDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SAMPSON COUNTY UNTIL
500 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Harrells, or 11 miles south of Clinton, moving
east at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Harrells, Garland and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
3465 7832 3467 7832 3470 7837 3475 7839
3478 7843 3481 7845 3484 7849 3486 7850
3499 7841 3490 7815 3474 7820 3471 7813
3472 7811 3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 2018Z 290DEG 12KT 3483 7836Special weather statement, Aug 9, 3:20 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
420 PM EDT Sun Aug 9 2020
NCZ042-077-078-088-089-092100-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
420 PM EDT Sun Aug 9 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WESTERN
WAYNE...NORTHERN SAMPSON...EASTERN HARNETT...NORTHEASTERN CUMBERLAND
AND JOHNSTON COUNTIES UNTIL 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Angier to 12
miles northwest of Clinton. Movement was east at 30 mph.
Pea size hail and wind gusts up to 40 mph will be possible with these
storms.
Locations impacted include...
Fayetteville, Goldsboro, Smithfield, Clinton, Lillington, Dunn, Mount
Olive, Angier, Benson and Godwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3500 7861 3511 7894 3554 7883 3554 7878
3552 7871 3555 7867 3559 7809 3517 7795
3519 7802 3518 7807 3519 7816 3509 7817
3499 7816
TIME...MOT...LOC 2020Z 273DEG 28KT 3549 7863 3515 7845Special weather statement, Aug 9, 4:33 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
533 PM EDT Sun Aug 9 2020
NCZ026-027-092215-
Nash NC-Franklin NC-
533 PM EDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN NASH AND CENTRAL
FRANKLIN COUNTIES UNTIL 615 PM EDT...
At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunn, or 10 miles southeast of Louisburg, moving east at 25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Nashville, Louisburg, Franklinton, Bunn, Red Oak, Spring Hope,
Castalia and Pilot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3581 7799 3580 7800 3581 7825 3587 7828
3590 7831 3590 7833 3611 7846 3612 7789
TIME...MOT...LOC 2133Z 287DEG 20KT 3598 7819Special weather statement, Aug 9, 5:05 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
605 PM EDT Sun Aug 9 2020
NCZ028-043-092300-
Edgecombe NC-Wilson NC-
605 PM EDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EDGECOMBE AND
WILSON COUNTIES UNTIL 700 PM EDT...
At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 16 miles northwest of Farmville, moving southeast at 25
mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Wilson, Elm City, Pinetops, Stantonsburg, Black Creek, Macclesfield,
Saratoga, Willbanks and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3567 7767 3557 7782 3559 7782 3559 7788
3571 7808 3585 7788 3584 7785 3585 7784
3576 7752
TIME...MOT...LOC 2205Z 298DEG 20KT 3572 7784